In the last Question, I addressed the new antidote for cyanide poisoning, hydroxycobalamin. This question addresses the clinical aspects of this poisoning.
Cyanide is toxic via all routes of exposure (ingestion, inhalation, and dermal).
The clinical manifestations are caused by cellular anoxia secondary to uncoupling of oxidative phosphorylation. Although oxygen is still available to the tissues, cellular oxygen utilization is inhibited and tissue extraction of oxygen decreases. Cellular metabolism shifts from aerobic to anaerobic. Not surprisingly, the heart and nervous system are the organs most affected.
Clinical effects occur suddenly and progress rapidly. Acute toxicity is difficult to recognize as the signs are nonspecific. Symptoms following exposure range from tachypnea, tachycardia, dizziness, headache, confusion, diaphoresis, nausea and vomiting to seizure, coma, apnea, and cardiac arrest. (A significant percent of the population is genetically programmed to be unable to smell the “bitter almond” odor on the patient’s breath).
Emergency measurement of blood cyanide concentration is usually not available. ABGs reveal a normal PaO2, and a decreased SaO2-SvO2.( arteriovenous oxygen gap) Lack of arterial capillary oxygen extraction causes increase in central venous oxygen and AV oxygen difference decreases. One notices the high venous oxygen saturation. Increased oxygen content of peripheral and venous blood causes bright red venous blood and retinal veins. However may victims exhibit cyanosis due to low cardiac output and intrapulmonary shunting secondary to shock. Lack of bright red skin or blood should not exclude the diagnosis of cyanide poisoning.
Although the anion gap acidosis is attributed to lactate, the acidosis is caused by impairment of the ability to buffer hydrogen ions via oxidative phosphorylation.
EKG demonstrates nonspecific changes consistent with hypoxia.
As previously stated, patients suffering from smoke inhalation may exhibit signs and symptoms of cyanide poisoning. Carbon monoxide exposure must also be considered.
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org.
Donna Seger, MD